Iowa, 2005

Lightning Strike in Iowa, June 25, 2005

June 25, 2005 · NWS ARX · 1 event in 1 county or zone

A lightning strike caused a house to catch on fire, but there were no injuries reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A lightning strike caused a house to catch on fire, but there were no injuries reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 24, 1:15 PM CST, 12 hours 35 minutes earlier.

Area forecast discussion, Jun 24, 1:15 PM CST, 12 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CDT FRI JUN 24 2005

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

FORECAST CONCERNS WILL CONTINUE TO FOCUS ON A FRONTAL BOUNDARY
WAVERING ACROSS THE REGION...WITH THE ACCOMPANYING PCPN CHANCES.

THE FRONT CURRENTLY RESTS FROM EASTCENTRAL WI INTO THE CENTRAL
PLAINS. STRONG INSTABILITY WITH SBCAPES OF 4000 J/KG ALONG AND SOUTH
OF THE BOUNDARY...WITH 0-3 KM SHEAR ALSO ALONG THE BOUNDARY...WILL
CONTINUE TO PROMOTE STORM DEVELOPMENT IN THE VICINITY OF THE FRONT
EARLY THIS EVENING. BY MIDNIGHT...A 25-30 KT LOW LEVEL JET WILL
POINT INTO NORTHEAST IA...ALONG WITH A SURGE OF LOW LEVEL MOISTURE.
THESE FEATURES SHOULD HELP MORE PCPN BLOSSOM ACROSS THE FORECAST
AREA FOR THE OVERNIGHT HOURS. SFC PW/S ARE STILL PROGGED TO CLIMB TO
AROUND 2 INCHES OVERNIGHT...POINTING TO THE POTENTIAL FOR SOME HEAVY
RAINS. IN ADDITION...THE MORE WEST-EAST SET UP OF THE FRONT WOULD
LEAD TO TRAINING THUNDERSTORMS...ALSO SUPPORTING HEAVY RAIN
POSSIBILITIES.

BOTH THE NAM AND GFS SAG THE FRONT TO THE SOUTH A BIT ON
SATURDAY...FROM CENTRAL IA INTO NORTHERN ILL. THIS SEEMS REASONABLE
CONSIDERING THE ANTICIPATED PCPN FOR TONIGHT...WHICH WOULD PUSH THE
FRONT SOUTH. AGAIN...INSTABILITY WILL BE HIGH SOUTH OF THE
FRONT...BUT PLENTY OF ELEVATED INSTABILITY NORTH OF THERE...WITH
MUCAPES FOR THE SOUTHERN 2/3RS OF THE FORECAST AREA FROM 1000-2000
J/KG. MODELED QPF FOR BOTH THE NAM AND GFS PLACE THE PCPN MOSTLY
SOUTH OF THE FORECAST AREA THOUGH. BELIEVE THIS IS RELATED TO A SFC
HIGH TRACKING EAST OVER THE NORTHERN GREAT LAKES ON SAT...WHICH
WOULD PULL SOME DRIER AIR ACROSS NORTHERN WI. THESE DRIER LOW
LEVEL EASTERLY WINDS WOULD HELP INHIBIT THE CONVECTIVE POSSIBILITIES
TO THE NORTH. SO...WILL KEEP THE BETTER POPS FOR SAT ACROSS THE
SOUTH.

THE FRONT SHOULD MOVE NORTHWARD AS A WARM FRONT THEN ON SUNDAY INTO
MONDAY. THIS WOULD ALSO PUSH THE BETTER PCPN CHANCES NORTH OF THE
FORECAST AREA. IN ADDITION...THE HEAT WILL ALSO RETURN...WITH SOME
90 DEGREE HIGHS LIKELY.

MONDAY NIGHT A FRONT WILL MOVE EAST OUT OF THE NORTHERN PLAINS AND
ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. GOOD INSTABILTY AND
STRONG LOW LEVEL MOISTURE TRANSPORT INTO AND AHEAD OF THIS FRONT
WILL LEAD TO THUNDERSTORM DEVELOPMENT.

OVERALL AN ACTIVE...BUT MESSY WEATHER PATTERN FOR THE REGION FOR THE
UPCOMING WEEKEND...INTO EARLY NEXT WEEK. EXPECT MUCH OF THE FORECAST
AREA TO GET SOME RELIEF FROM THE DRY CONDITIONS TONIGHT THROUGH
SATURDAY. THE HEAT WILL RETURN FOR A COUPLE DAYS ON SUNDAY AND
MONDAY...WITH THE NEXT CHANCE FOR RAIN THEN MONDAY NIGHT...AND A
RETURN TO MORE SEASONABLE TEMPS AFTER THAT.

.LONG TERM...TUESDAY THROUGH THURSDAY

THE UPPER LEVEL RIDGE WILL BUILD BACK ACROSS THE REGION FOR THE
EARLY PART OF NEXT WEEK...BUT DOESN/T LOOK TO BE AS STRONG AS THE
RIDGE THAT BROUGHT THE RECENT RECORD HEAT...NOR DOES IT LOOK TO HOLD
ACROSS THE REGION FOR AN APPRECIABLE LENGTH OF TIME. A SHORTWAVE
TROUGH WILL SLIDE ACROSS THE NORTHERN ROCKIES TUESDAY
NIGHT...PUSHING ACROSS THE UPPER MISSISSIPPI RIVER VALLEY BY
THURSDAY MORNING. THIS WILL PUSH A SFC HIGH TO THE EAST ON
TUESDAY...WITH A FRONTAL BOUNDARY RESTING ACROSS NORTHERN SECTIONS
OF THE REGION. THE SHORTWAVE WILL THEN BRING ANOTHER FRONT FOR WED
INTO THU. SO...A BIT MORE ACTIVE WEATHER-WISE AS THINGS LOOK NOW FOR
THE REGION NEXT WEEK. TEMPERATURES WILL MODERATE TO MORE SEASONABLE
READINGS ALSO.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RIECK
Hazardous weather outlook, Jun 24, 9:34 PM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPE IN FIRST GROUP
NATIONAL WEATHER SERVICE LA CROSSE WI
1034 PM CDT FRI JUN 24 2005

IAZ008>011-018-019-029-030-WIZ054-055-061-251100-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-RICHLAND-WINNESHIEK-
1034 PM CDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF FAR SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

.DAY ONE...OVERNIGHT

A FRONT WILL REMAIN SOUTH OF THE AREA TONIGHT. SOUTHERLY WINDS ALOFT
WILL BRING A RATHER MOIST AND UNSTABLE AIR MASS NORTH INTO THE
REGION. THIS WILL RESULT IN THUNDERSTORMS CONTINUING TO DEVELOP
ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN. THESE THUNDERSTORMS
WILL BE VERY CAPABLE OF PRODUCING A HEAVY AMOUNT OF RAIN IN A SHORT
PERIOD TIME. THIS COULD RESULT IN SOME FLOODING OF URBAN AREAS. IN
ADDITION AS THE THUNDERSTORMS CONTINUALLY MOVE ACROSS THE SAME
AREAS...THERE WILL BE THE POTENTIAL OF SOME LOCALIZED FLOODING IN
OTHER AREAS. RAINFALL AMOUNTS WILL BE GENERALLY IN THE ONE TO TWO
INCH RANGE WITH LOCALIZED AMOUNTS AS HIGH AS 4 INCHES. IN ADDITION...
THERE MAY BE A FEW THUNDERSTORMS WHICH MAY PRODUCE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FRONT WILL MOVE BACK NORTH AS A WARM FRONT SATURDAY INTO
SUNDAY...WITH THE CHANCE OF MORE THUNDERSTORMS. AT THIS TIME...NO
ORGANIZED SEVERE WEATHER IS EXPECTED SATURDAY INTO SUNDAY.

ANOTHER COLD FRONT IS EXPECTED TO APPROACH THE AREA WEDNESDAY
AND WEDNESDAY NIGHT. THIS FRONT WILL PROVIDE A SLIGHT CHANCE FOR
THUNDERSTORMS. AT THIS TIME...NO ORGANIZED SEVERE WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

RAINFALL AND RIVER LEVEL REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-251100-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
1034 PM CDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND INTO CENTRAL AND NORTH CENTRAL WISCONSIN.

.DAY ONE...OVERNIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT. HOWEVER NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FRONT WILL MOVE BACK NORTH AS A WARM FRONT SATURDAY INTO
SUNDAY...WITH THE CHANCE OF MORE THUNDERSTORMS. AT THIS TIME...NO
ORGANIZED SEVERE WEATHER IS EXPECTED SATURDAY INTO SUNDAY.

ANOTHER COLD FRONT IS EXPECTED TO APPROACH THE AREA WEDNESDAY
AND WEDNESDAY NIGHT. THIS FRONT WILL PROVIDE A SLIGHT CHANCE FOR
THUNDERSTORMS. AT THIS TIME...NO ORGANIZED SEVERE WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE

In the hours before

Special weather statement, Jun 24, 8:50 PM CST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
950 PM CDT FRI JUN 24 2005

IAZ008>011-018-019-029-030-WIZ043-044-053>055-061-250400-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
JUNEAU-MITCHELL-RICHLAND-VERNON-WINNESHIEK

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH 518 FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 8 COUNTIES

IN NORTH CENTRAL IOWA

FLOYD                 MITCHELL

IN NORTHEAST IOWA

ALLAMAKEE             CHICKASAW             CLAYTON
FAYETTE               HOWARD                WINNESHIEK

IN WISCONSIN THIS WATCH INCLUDES 6 COUNTIES

IN CENTRAL WISCONSIN

ADAMS                 JUNEAU

IN SOUTHWEST WISCONSIN

CRAWFORD              GRANT                 RICHLAND
VERNON

THIS INCLUDES THE CITIES OF...CHARLES CITY...CRESCO...DECORAH...
ELKADER...MAUSTON...NEW HAMPTON...OELWEIN...OSAGE...PLATTEVILLE...
PRAIRIE DU CHIEN...RICHLAND CENTER...VIROQUA AND WAUKON.

BOYNE
Local storm report, Jun 25, 1:35 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
235 AM CDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 AM     HAIL             GLEN HAVEN              42.83N 91.07W
06/25/2005  0.75 INCH        GRANT              WI   FIRE DEPT/RESCUE

&&

BINAU

The radar

The La Crosse radar (KARX), 62 km away, was scanning. The volume nearest the first event began at 07:51 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Allamakee

When
June 25, 1:50 AM CST
Where
Allamakee County, 10 mi E of Postville
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
43.284, -91.378 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459443.